Complexity of deciding whether a tropical linear prevariety is a tropical variety


We give an algorithm, with a singly exponential complexity, deciding whether a tropical linear prevariety is a tropical linear variety. The algorithm relies on a criterion to be a tropical linear variety in terms of a duality between the tropical orthogonalization \(A^\perp \) and the double tropical orthogonalization \(A^{\perp \perp }\) of a subset A of the vector space \(({{\mathbb {R}}}\cup \{ \infty \})^n\). We also give an example of a countable family of tropical hyperplanes such that their intersection is not a tropical prevariety.

This is a preview of subscription content, access via your institution.


  1. 1.

    Akian, M., Gaubert, S., Guterman, A.: Tropical polyhedra are equivalent to mean payoff games. Int. J. Algebra Comput. 22(1), 43 (2012)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bogart, T., Jensen, A.N., Speyer, D., Sturmfels, B., Thomas, R.R.: Computing tropical varieties. J. Symb. Comput. 42(1–2), 54–73 (2007)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Butkovic, P., Hegedüs, G.: An elimination method for finding all solutions of the system of linear equations over an extremal algebra. Ekon.-Mat. Obzor 20, 203–214 (1984)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Chistov, A.: An algorithm of polynomial complexity for factoring polynomials, and determination of the components of a variety in a subexponential time. J. Soviet Math. 34, 1838–1882 (1986)

    Article  Google Scholar 

  5. 5.

    Chistov, A.: Polynomial complexity of Newton–Puiseux algorithm. Lect. Notes Comput. Sci. 233, 247–255 (1986)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Develin, M., Santos, F., Sturmfels, B.: On the rank of a tropical matrix. In: Goodman, J.E., Pach, J., Welzl, E. (eds.) Combinatorial and Computational Geometry, vol. 52. MSRI Publications (2005)

  7. 7.

    Develin, M., Sturmfels, B.: Tropical convexity. Doc. Math. 9, 1–27 (2004)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Dress, A., Wenzel, W.: Algebraic, tropical, and fuzzy geometry. Beitr. Algebra Geom. 52(2), 431–461 (2011)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Gaubert, S., Katz, R.D.: Minimal half-spaces and external representation of tropical polyhedra. J. Algebr. Comb. 33(3), 325–348 (2011)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Görlach, P., Ren, Y., Sommars, J.: Detecting tropical defects of polynomial equations (2018). arXiv:1809.03350

  11. 11.

    Grigoriev, D.: Polynomial factoring over a finite field and solving systems of algebraic equations. J. Soviet Math. 34, 1762–1803 (1986)

    Article  Google Scholar 

  12. 12.

    Grigoriev, D.: Complexity of solving tropical linear systems. Comput. Complex. 22, 71–88 (2013)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Grigoriev, D.: Polynomial complexity recognizing a tropical linear variety. Lect. Notes Comput. Sci. 9301, 152–157 (2015)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Grigoriev, D., Podolskii, V.: Complexity of tropical and min-plus linear prevarieties. Comput. Complex. 24(1), 31–64 (2015)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Grigoriev, D., Vorobjov, N.: Orthogonal tropical linear prevarieties. In: CASC 2018, Lecture Notes in Computer Science, vol. 11077, pp. 187–196 (2018)

  16. 16.

    Grigoriev, D., Vorobjov, N.: Upper bounds on Betti numbers of tropical prevarieties. Arnold Math. J. 4(1), 127–136 (2018)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Hept, K., Theobald, T.: Tropical bases by regular projections. Proc. Am. Math. Soc. 137(7), 2233–2241 (2009)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Jensen, A., Markwig, H., Markwig, T.: An algorithm for lifting points in a tropical variety. Collect. Math. 59(2), 129–165 (2008)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Jensen, A., Yu, J.: Stable intersections of tropical varieties. J. Algebr. Comb. 43(1), 101–128 (2016)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Joswig, M.: Essentials of Tropical Combinatorics. Springer, Berlin (2014)

    Google Scholar 

  21. 21.

    Joswig, M.: The Cayley trick for tropical hypersurfaces with a view toward Ricardian economics. In: Homological and Computational Methods in Commutative Algebra, Springer INdAM Series, vol. 20. Springer (2017)

  22. 22.

    Joswig, M., Schröter, B.: The degree of a tropical basis. Proc. Am. Math. Soc. 146(3), 961–970 (2018)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Kazarnovskii, Ya., Khovanskii, A.G.: Tropical noetherity and Gröbner bases. St. Petersb. Math. J. 26(5), 797–811 (2015)

    Article  Google Scholar 

  24. 24.

    Lang, S.: Algebra. Springer, Berlin (2002)

    Google Scholar 

  25. 25.

    Maclagan, D., Sturmfels, B.: Introduction to Tropical Geometry. American Mathematical Society, Providence (2015)

    Google Scholar 

  26. 26.

    Markwig, T., Ren, Y.: Computing tropical varieties over fields with valuation. Found. Comput. Math. (2019).

  27. 27.

    Murota, K., Tamura, A.: On circuit valuation of matroids. Adv. Appl. Math. 26, 192–225 (2001)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Osserman, B., Payne, S.: Lifting tropical intersections. Doc. Math. 18, 121–175 (2013)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Richter-Gebert, J., Sturmfels, B., Theobald, T.: First steps in tropical geometry. In: Litvinov, G., Maslov, V. (eds.) Idempotent Mathematics and Mathematical Physics (Proceedings Vienna 2003), Contemporary Mathematics, vol. 377. American Mathematical Society, pp 289–317 (2005)

  30. 30.

    Speyer, D.: Tropical linear spaces (2008). arXiv:0410455

  31. 31.

    Yu, J., Yuster, D.S.: Representing tropical linear spaces by circuits. In: The 19th International Conference on Formal Power Series and Algebraic Combinatorics, 2007 (2006). arXiv:0611579

Download references


We thank M. Joswig, N. Kalinin, H. Markwig, and T. Theobald for useful discussions, and anonymous referees for constructive remarks and suggestions. Part of this research was carried out during our joint visit in September 2017 to the Hausdorff Research Institute for Mathematics at Bonn University, under the program Applied and Computational Algebraic Topology, to which we are very grateful. D. Grigoriev was partly supported by the RSF Grant 16-11-10075.

Author information



Corresponding author

Correspondence to Nicolai Vorobjov.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Grigoriev, D., Vorobjov, N. Complexity of deciding whether a tropical linear prevariety is a tropical variety. AAECC 32, 157–174 (2021).

Download citation


  • Tropical linear prevariety
  • Tropical variety
  • Complexity

Mathematics Subject Classification

  • 14T05